Alert archive / California / Frost Advisories in 2017

Frost Advisory 7, NWS San Diego, CA

December 21, 2017Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this frost advisory at Dec 21, 2017, 1:40 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 21, 2017, 10:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2017, 1:40 PM PST (21:40 UTC)
In effect from
Dec 21, 2017, 10:00 PM PST
Expired
Dec 22, 2017, 9:00 AM PST
In force
11 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-162 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WWUS76 KSGX 212140
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
140 PM PST Thu Dec 21 2017

CAZ048-050-061-062-065-220600-
/O.NEW.KSGX.FR.Y.0007.171222T0600Z-171222T1700Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Riverside, Ontario, Moreno Valley, 
Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, 
Santee, Indio, Cathedral City, Palm Desert, Palm Desert Country, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
140 PM PST Thu Dec 21 2017

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST
FRIDAY...

The National Weather Service in San Diego has issued a Frost
Advisory...which is in effect from 10 PM this evening to 9 AM PST
Friday. 

* Locations...Wind sheltered areas in the Inland Empire, San Diego
  County Valleys and Deserts, and the Coachella Valley.

* Duration...Tonight into Friday morning.

* Temperatures...Widespread overnight lows of 32 to 36 degrees,
  with isolated temperatures as low as 28 to 32 degrees.

* Impacts...Sensitive outdoor plants may freeze or be damaged.
  Appropriate accommodations should be made for outdoor pets.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Albright
3 follow-up statements
279 
WWUS76 KSGX 220506
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
906 PM PST Thu Dec 21 2017

CAZ048-050-061-062-065-221400-
/O.CON.KSGX.FR.Y.0007.171222T0600Z-171222T1700Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Riverside, Ontario, Moreno Valley, 
Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, 
Santee, Indio, Cathedral City, Palm Desert, Palm Desert Country, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
906 PM PST Thu Dec 21 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

* Locations...Wind sheltered areas in the Inland Empire, San 
  Diego County Valleys and Deserts, and the Coachella Valley. 

* Duration...Tonight through Friday morning.

* Temperatures...Widespread overnight lows of 32 to 35 degrees,
  with isolated temperatures as low as 27 to 32 degrees. 

* Impacts...Sensitive outdoor plants may freeze or be damaged. 
  Appropriate accommodations should be made for outdoor pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

jmb

weather.gov/sandiego
177 
WWUS76 KSGX 221245
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
445 AM PST Fri Dec 22 2017

CAZ048-050-061-062-065-221700-
/O.CON.KSGX.FR.Y.0007.000000T0000Z-171222T1700Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Riverside, Ontario, Moreno Valley, 
Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, 
Santee, Indio, Cathedral City, Palm Desert, Palm Desert Country, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
445 AM PST Fri Dec 22 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* Locations...Wind sheltered areas in the Inland Empire, San 
  Diego County Valleys and Deserts, and the Coachella Valley. 

* Duration...through 9 AM this morning.

* Temperatures...Morning lows of 32 to 35 degrees in wind
  sheltered locations, with isolated temperatures as low as 27 to
  32 degrees. 

* Impacts...Sensitive outdoor plants may freeze or be damaged. 
  Appropriate accommodations should be made for outdoor pets. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

SS
993 
WWUS76 KSGX 221654
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
854 AM PST Fri Dec 22 2017


CAZ048-050-061-062-065-221800-
/O.EXP.KSGX.FR.Y.0007.000000T0000Z-171222T1700Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Riverside, Ontario, Moreno Valley, 
Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, 
Santee, Indio, Cathedral City, Palm Desert, Palm Desert Country, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
854 AM PST Fri Dec 22 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures in the valleys have risen above freezing this 
morning. Frosty conditions are possible again tonight in low 
spots, valleys, and deserts, so another Frost Advisory may be 
needed.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Dec 21, 9:41 AM PST, 3 hours 59 minutes earlier.

Area forecast discussion, Dec 21, 9:41 AM PST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
941 AM PST Thu Dec 21 2017

.SYNOPSIS...
Santa Ana conditions will produce critical fire weather
conditions over parts of Orange, San Bernardino and Riverside
Counties today, and a Red Flag Warning remains in place through 6
PM today. Rapid cooling will result in near freezing temperatures
and patchy frost for portions of the Inland Empire, Coachella
Valley, and San Diego County Valleys tonight. An upper level ridge
of high pressure will reassert itself along the West Coast over
the weekend and persist though next week, likely continuing the
dry weather pattern through the end of the year.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

At 930 AM...The low pressure system that brought light rain
showers along the coast yesterday evening was propagating
eastward, leaving an upper level ridge and surface high pressure
in its wake. With this, skies were crystal clear over the region
and cool Santa Ana Winds were on the up tick. The strongest winds
this morning could be found along a line from the Cajon Pass to
Riverside, then southwestward toward the Orange County Coast.
Gusts were predominantly in the 20-35 mph range.

Santa Ana Winds blowing below the Cajon Pass, and over parts of
Orange County should continue through today as a 1032 mb surface
high continues to settle over the Great Basin. Peak wind gusts
for most areas should be in the 20-35 mph range, though local
gusts in places like Fremont Canyon, the Cajon Pass and along the
Crestline ridge will reach 40-55 mph. The offshore winds may peak
briefly in San Diego County this evening, with no impacts
expected. The offshore flow and mixing within the boundary layer
should push RH values down through the afternoon with many areas
especially north of San Diego County dropping into the 10-20%
range. This will produce critical fire weather conditions and the
Red Flag Warning continues through 6 PM today in Orange, San
Bernardino and Riverside Counties.

For tonight the focus of the forecast shifts to the potential for
near freezing temperatures over parts of the Inland Empire,
Coachella Valley and San Diego County Valleys. A dry airmass from
todays brief Santa Ana conditions and clear skies for most of the
night should provide ample radiational cooling, while rapidly
diminishing winds will limit boundary layer mixing. Forecaster
confidence is high that a Frost Advisory will be needed for the
Inland Empire, and moderate for the Coachella Valley and San Diego
County Valleys. Expect any frost products to be issued by 2 PM
today.

Low amplitude ridging will take hold of the region over the
weekend, ushering in a warming trend and allowing afternoon highs
to return to 5-10 degrees above seasonal averages by Christmas. A
period of offshore flow is possible Sunday, but model trends
continue to reduce the strength of the surface pressure gradients.
Given this, elevated fire weather conditions are possible over
the coastal slope Sunday, but Red Flag conditions appear
unlikely.

Though minor variations exist in the global models for much of
next week, the over arching trend favors continued ridging along
the West Coast and troughing in the Eastern CONUS. Unfortunately
for us this means a continuation of the dry pattern through the
end of the year. Looks like San Diego will record the second
driest start to the water year (October-December) since 1850 :(.

&&

.AVIATION...
211700Z...Areas of northeast surface winds 20-30 kt, with local
gusts to 50 kt, will continue through this afternoon mainly
through/below passes/canyons and along coastal mountain slopes of
Orange, Riverside and San Bernardino Counties. LLWS and strong
up/downdrafts are possible through the period, as well. Winds will
gradually weaken this evening into Friday morning.

&&

.MARINE...
North to northeast wind gusts of 20-25 kt will create choppy seas 6-
8 feet and conditions hazardous for small craft through early
afternoon. A Small Craft Advisory remains in effect through 2 PM. No
additional hazardous marine weather is expected through Monday.

&&

.FIRE WEATHER...
Santa Ana winds will continue to produce critical fire weather
conditions into this evening for parts of Orange, Riverside, and
San Bernardino Counties. Peak northeast wind gusts for most areas
should be in the 20-35 mph range, though local gusts in places
like Fremont Canyon, the Cajon Pass and along the Crestline Ridge
will reach 40-55 mph. RH values will bottom out this afternoon in
the 10-20% range. The worst conditions will be found in and below
the Cajon Pass and along the coastal slopes of the Santa Ana
Mountains. A few hours of elevated fire weather conditions are
possible along the coastal slopes in San Diego County late this
afternoon and evening. Winds will diminish rapidly this evening,
but RH values will remain depressed through the weekend. Models
have backed off on the potential for another Santa Ana event
Sunday, and a return of Red Flag conditions during this period
appears unlikely.

&&

.SKYWARN...
Skywarn activation will not be needed this week.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Red Flag Warning until 6 PM PST this evening for Orange County
     Coastal Areas-Orange County Inland Areas-Riverside County
     Mountains-Including The San Jacinto Ranger District Of The
     San Bernardino National Forest-San Bernardino County
     Mountains-Including The Mountain Top And Front Country
     Ranger Districts Of The San Bernardino National Forest-San
     Bernardino and Riverside County Valleys  -The Inland Empire-
     San Gorgonio Pass Near Banning-Santa Ana Mountains-
     Including The Trabuco Ranger District of the Cleveland
     National Forest.

PZ...Small Craft Advisory until 2 PM PST this afternoon for Coastal
     Waters from San Mateo Point to the Mexican Border and out
     to 30 nm-Waters from San Mateo point to the Mexican Border
     Extending 30 to 60 nm out including San Clemente Island.

&&

PUBLIC/FIRE WEATHER...Albright
AVIATION/MARINE...JJT

In the hours before

Local storm report, Dec 21, 11:03 AM PST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1103 AM PST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     NON-TSTM WND GST 13 ESE BIG BEAR CITY    34.21N 116.62W
12/20/2017  M110 MPH         SAN BERNARDINO     CA   MESONET

            MESONET STATION BCNC1, BURNS CANYON.

&&

ALBRIGHT
Local storm report, Dec 21, 11:04 AM PST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1104 AM PST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 2 NNE JULIAN            33.10N 116.58W
12/20/2017  M69 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION VCMSD, VOLCAN MOUNTAIN.

&&

ALBRIGHT
Local storm report, Dec 21, 11:06 AM PST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1106 AM PST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     NON-TSTM WND GST 5 N THOUSAND PALMS      33.89N 116.37W
12/20/2017  M57 MPH          RIVERSIDE          CA   MESONET

            MESONET STATION E3393, THOUSAND PALMS (5
            NNE).

&&

ALBRIGHT
Local storm report, Dec 21, 11:07 AM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1107 AM PST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     NON-TSTM WND GST 8 ESE WRIGHTWOOD        34.32N 117.50W
12/20/2017  M55 MPH          SAN BERNARDINO     CA   MESONET

            MESONET STATION MNCC1, MORMON ROCK.

&&

ALBRIGHT
Local storm report, Dec 21, 11:09 AM PST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1109 AM PST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     NON-TSTM WND GST 11 ENE CAMPO            32.66N 116.29W
12/20/2017  M54 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION BVDSD, BOULEVARD (1 W).

&&

ALBRIGHT
Local storm report, Dec 21, 11:10 AM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1110 AM PST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     NON-TSTM WND GST 5 SE BORREGO SPRINGS    33.19N 116.28W
12/20/2017  M50 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION D1021, BORREGO SPRINGS (7
            SE).

&&

ALBRIGHT

Nearby

Frost Advisories in California, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.